The capacitated newsboy problem with random yield: The Gardener Problem

Layek Abdel-Malek, Roberto Montanari, Diego Meneghetti

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

This publication is the third in a series of articles by Abdel-Malek et al. [2004. Exact, approximate, and generic iterative models for the multi-product newsboy with budget constraint. International Journal of Production Economics 91, 189-198] and Abdel-Malek and Montanari [2005. An analysis of multi-product newsboy problem with a budget constraint. International Journal of Production Economics 97, 296-307], which appeared in IJPE addressing issues regarding the newsboy models. In this paper, models are developed to extend the existing ones to cover random yield scenarios. We designate this type of models as the Gardener Problem. The models are based on the application of Lagrange multipliers, Leibniz's rule and Newton's method to obtain the optimum solution for the considered random yield and probabilistic demand situations. The developed methodologies are applicable to general probability distribution functions. Examples are given to show the applicability of the developed approach to different probability distributions for both the supply and the demand as well as for interdependent yield structures.

Original languageEnglish (US)
Pages (from-to)113-127
Number of pages15
JournalInternational Journal of Production Economics
Volume115
Issue number1
DOIs
StatePublished - Sep 2008

All Science Journal Classification (ASJC) codes

  • Business, Management and Accounting(all)
  • Economics and Econometrics
  • Management Science and Operations Research
  • Industrial and Manufacturing Engineering

Keywords

  • Inventory control
  • Newsboy
  • Optimization
  • Perishable commodity
  • Supply chain

Fingerprint

Dive into the research topics of 'The capacitated newsboy problem with random yield: The Gardener Problem'. Together they form a unique fingerprint.

Cite this